IT IS ESTIMATED that, since its introduction in 1956, halothane (Fluothane) has been employed as the anesthetic agent in more than ten million surgical procedures. Like all potent drugs, halothane possesses limitations and hazards which have become well known to the anesthetist. On the other hand, it possesses a number of advantages, including the extremely desirable properties of nonflammability and nonexplosiveness. It is therefore particularly disturbing that this potent and widely used agent should now be suspected of causing severe and even fatal toxic hepatitis. Because it is a halogenated hydrocarbon, the possibility that acute or delayed liver damage might occur after the administration of halothane has been well recognized, but actual evidence of hepatotoxicity associated with its use has come to light only recently. Moreover, the reports of deaths due to hepatic failure after halothane anesthesia bear a striking resemblance to the clinical picture formerly seen after the administration of chloroform. Ten deaths after operations in which halothane was used have now been reported, and hepatic cellular necrosis was the outstanding postmortem finding in all of them.
Liver Necrosis after Halothane Anesthesia—Post Hoc, Ergo Propter Hoc? JAMA. 1963;185(3):204–205. doi:10.1001/jama.1963.03060030062028
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: